Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Prednisolone

Posted May 30 2008 12:00am




Here's a funny little drug. Its a corticosteroid, which means it can reduce inflammation in your body. I don't know why or how. I am currently tapering down a course of these, now on 5mg a day. This is the 4th course i've taken in 5 years.


The first time they were pumped straight into my veins in great big doses, which I was thankful for because at the time I thought I was going to die by gigantic rectal prolapse that would include most of my internal organs and probably my head. After a week of that I was released from hospital with a big bag of oral tabs starting with 80mg a day. These babies did the trick and after 8 weeks or so I was back to normal and at work again (I never thought I would be pleased to be back to work!).


Subsequently I have taken shorter, lower doses for flare-ups although these have been mainly due arthritic symptoms - limb inflammation to elephantine proportions that is at once both hilarious and soul-destroying. Again, they did their work and life went on.


Then I had a period of semi-remmission (could've been the acupuncture, but thats for another post) and didn't touch the little monkeys for nearly 3 years. Until now.


Why now? Well thats for yet another post (Richard's world of stupid health stupidness, thats what I should've called this blog). Instead lets consider some of the side effects. I think I've been pretty lucky here, but they have definately had some effects.


When I read the info sheet that accompanies the tabs (I can never decide whether this is a good idea or not) my eyes are inevitably drawn to the phrase 'moon face'. A moon face!? What the f**k? "Yes sir, these tablets will solve your bowel issues... but you might end up with a face thats huge, round and pitted. Oh, and it lights up too just in case anybody missed it..." Moon face? Surely there's some other way of describing it that won't instantly make people see their future involving a channel 4 documentry production team? Fortunately (especially in my job) I've not experienced this effect. My heart goes out to anybody who does.

So, what effects have they had. Well:

  1. Roid rage - an internal boiling that I am aware of, but just can't keep a lid on. Eventually somebody is gonna break the camels back and whoa... run away, people, run away.
  2. Appetite increase - I'm not sure if this is real or just because I read it on the info sheet its become a handy excuse for STUFFING MY FACE WITH CRAP.
  3. Shakes - for goodness sake, like some old geezer. And why do people like to point this out to you all the time: "Hey, you're really shaking!" I KNOW (cue effect 1)
  4. Acne - Oh god, I'm so vain (I bet i think this blog is about me... oh, it is). I didn't suffer much in the way of spottage as a teenager - why now God? WHY NOW? (cue effect 1)
  5. Hair loss - this is a new one. Is it cos the preds caused me to grow more, and now it's shedding? Or am I just starting to lose it anyway? Bald, at 35? Noooooooo (cue effect 1).

So, why is it a funny little drug? Because this time it aint working properly and the consultant keeps talking to me about Azathioprine... but I can't hear him properly... mmmmmmmm


Post a comment
Write a comment: